Oklahoma, 2023Flood in Oklahoma, March 3 to 5, 2023
March 3 to 5, 2023 · NWS TSA · 1 event in 1 county or zone
Thunderstorms developed across southeastern Oklahoma during the midday hours of the 2nd, north of a warm front over Texas. Another round of thunderstorms developed during the evening hours as the warm front moved northward into the area, and an upper level low pressure system approached.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across southeastern Oklahoma during the midday hours of the 2nd, north of a warm front over Texas. Another round of thunderstorms developed during the evening hours as the warm front moved northward into the area, and an upper level low pressure system approached. The showers and thunderstorms moved east of the area during the morning of the 3rd, after producing widespread three to six inches of rainfall across much of southeastern Oklahoma. This widespread heavy rainfall resulted in moderate flooding of the Poteau River near Panama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 3, 11:09 AM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Mar 3, 11:09 AM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1109 AM CST Fri Mar 3 2023
...New AVIATION...
.SHORT TERM...
(The rest of today )
Issued at 902 AM CST Fri Mar 3 2023
Went ahead and cancelled the remaining portion of the Flash
Flood Watch that was in affect for parts of southeast
Oklahoma and west-central Arkansas. The heaviest rains are
now pulling east of the area as the storm system centered
over southern Missouri continues to trek to the northeast.
The rain is expected to be out of the CWA by noon with
the clouds gradually clearing out from the west to east
as the day wears on. Have only made some minor adjustments
to the forecast to today to better reflect the latest trends.
&&
.LONG TERM...
(Tonight through Thursday)
Issued at 156 AM CST Fri Mar 3 2023
Largely a quiet forecast for the next several days. The weekend
will be warm and pleasant, with Sunday being the warmer and
windier day. Gusts could approach advisory criteria across NE OK.
The warm and windy conditions will raise fire weather concerns,
though dewpoints should stay high enough to keep humidities from
dropping too low. A shallow cool front will surge south into the
region Monday into Tuesday, so Monday will be the last warm day
before we have a stretch of below average cool weather next week.
Lots of uncertainty regarding the evolution of the upper pattern
next week, so will leave the blended guidance PoPs in place. Best
chance for rain and storms across the south Wednesday as it looks
now. Winter weather chances too low to mention at this point.
Lacy
&&
.AVIATION...
(18Z TAFS)
Issued at 1107 AM CST Fri Mar 3 2023
IFR to MVFR conditions prevail late this morning at all area sites.
Conditions will gradually improve from west to east this afternoon
and into tonight. VFR conditions are expected area-wide as we move
into Saturday morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 58 38 65 48 / 70 0 0 0
FSM 53 38 68 45 / 90 0 0 0
MLC 57 40 68 49 / 60 0 0 0
BVO 59 32 64 40 / 70 0 0 0
FYV 48 32 65 42 / 90 0 0 0
BYV 48 35 63 43 / 100 0 0 0
MKO 55 38 64 44 / 80 0 0 0
MIO 53 35 62 43 / 90 0 0 0
F10 57 39 65 46 / 50 0 0 0
HHW 57 40 67 45 / 60 0 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&
SHORT TERM...10
LONG TERM....30
AVIATION...10
Hazardous weather outlook, Mar 3, 9:30 AM CST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
930 AM CST Fri Mar 3 2023
ARZ001-002-010-011-019-020-029-OKZ049-053>076-041115-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
930 AM CST Fri Mar 3 2023
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
SIGNIFICANT WINDS.
RISK...Limited.
AREA...Eastern Oklahoma and western Arkansas.
ONSET...Ongoing.
DISCUSSION...
Rain will depart the area to the east by noon as the responsible system
moves off to the northeast. Gusty northwest winds will also begin to
decrease through the day.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...No Hazards.
SUNDAY...Very High Fire Weather Potential...High Wind Potential.
MONDAY...High Wind Potential.
TUESDAY...Thunderstorm Potential.
WEDNESDAY AND THURSDAY...No Hazards.
EXTENDED DISCUSSION...
South winds will increase Sunday along with warmer temperatures,
which will likely raise fire weather potential.
Isolated to scattered thunderstorms are expected Tuesday night
into Wednesday across southeast Oklahoma into northwest Arkansas.
At this time, the severe weather potential is expected to be low.
weather.gov/tulsa contains additional information.
In the hours before
Local storm report, Mar 3, 7:49 AM CST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
749 AM CST FRI MAR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HEAVY RAIN 2 NE STRICKLER 35.85N 94.29W
03/03/2023 M2.86 INCH WASHINGTON AR CO-OP OBSERVER
&&
JDSLocal storm report, Mar 3, 10:55 AM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1055 AM CST FRI MAR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HEAVY RAIN 2 NE COWETA 35.98N 95.64W
03/03/2023 M1.35 INCH WAGONER OK PUBLIC
EVENT TOTAL.
&&
JDSLocal storm report, Mar 3, 11:10 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1110 AM CST FRI MAR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 2 SSE FORT TOWSON 33.99N 95.26W
03/02/2023 CHOCTAW OK PUBLIC
TREE UPROOTED WITH NUMEROUS OTHER TREE
LIMBS/BRANCHES BROKEN OR DAMAGED AT RAYMOND
GARY STATE PARK.
&&
JDSFlood, Le Flore
- When
- March 3, 12:15 PM CST to March 5, 10:45 AM CST
- Where
- Le Flore County, 2.68 mi NW of Coal Creek to 0.69 mi N of Scullyville
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 35.210, -94.700
The Poteau River near Panama rose above its flood stage of 29 feet at 12:15 pm CST on March 3rd. The river crested at 34.52 feet at 10:30 am CST on the 4th, resulting in moderate flooding. Agricultural land was flooded from near Panama to near Arkoma, and county roads were closed. The river fell below flood stage at 10:45 am CST on the 5th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Alabama, March 3, 20235 deaths · 4 injured · $790,000 · EF1 · 46 events
- Damaging Winds and High Wind in Tennessee, March 3, 20233 deaths · 5 injured · $74 million · 70 kt wind · 49 events
- Tornadoes and Flash Flooding in Kentucky, March 3 to 10, 20231 death · 1 injured · $2.8 million · EF2 · 54 events
- Flood and Damaging Winds in Indiana, March 3, 20232 deaths · 2 injured · $61,000 · 52 kt wind · 7 events
- Tornadoes and Flooding in Ohio, March 3, 20231 death · $1.7 million · EF1 · 22 events
- Damaging Winds and High Wind in Mississippi, March 3, 20231 death · 1 injured · $345,000 · 55 kt wind · 29 events
- Damaging Winds and High Wind in Alabama, March 3, 20231 death · $10,000 · 50 kt wind · 12 events
- Tornado and Damaging Winds in Mississippi, March 3, 20232 injured · $307,000 · EF1 · 23 events
- Damaging Winds and High Wind in Kentucky, March 3, 2023$393,000 · 61 kt wind · 34 events
- Tornadoes and Flash Flooding in Indiana, March 3, 2023$302,000 · EF1 · 15 events
- Flash Flood and High Wind in Tennessee, March 3, 2023$529,000 · 57 kt wind · 22 events
- Flash Flooding and Flooding in Illinois, March 3 to 5, 2023$259,000 · 61 kt wind · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089027.